COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Back to Search Results |
| Model Number |
G48424 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Death (1802); Rupture (2208)
| Date of Event |
12/01/2017
Type of Reportable Event
Death
Additional Manufacturer Narrative
The event is currently under investigation.A follow up report will be submitted upon receipt of additional information or completion of the investigation.
Event or Problem Description
It was reported that an (b)(6) female patient died after undergoing an endovascular aneurysm repair procedure (evar).The catalog numbers of the implanted devices include: tffb-30-111-zt, zsle-16-90-zt (left), zsle-16-56-zt (right), zsle-11-90-zt (right) by right approach.There was severe calcification in the access route.However, the diameter of the access route allowed delivery systems to be advanced.The patient was not suitable for the procedure because of circumferential calcification in the common iliac artery (cia).During the procedure, a proximal type i endoleak was suspected, so an additional device was placed (catalog number: esbe-30-39) by right approach.The endoleak was resolved by placing the extension device as per troubleshooting techniques in the device labeling.The procedure was finished and the patient recovered from anesthesia.At 1500, the patient was returned to intensive care unit (icu).At 1620, the patient suddenly stopped responding to calls.Ventricular fibrillation (vf) waveform was confirmed on the electrocardiograph monitor.After confirming that no pulse could be felt, cardiopulmonary resuscitation (cpr) began and included: chest compression, intubation, adrenaline intravenous injection and blood infusion.At 1625, the physician judged that extracorporeal circulation was required, so the left groin was cut to expose the left femoral artery (fa) while cpr was performed.Then a blood sending tube and blood removing tube were cannulated.Though the physician attempted extracorporeal membrane oxygenation (ecmo) support, there was no flow since blood was hardly removed.The physician thought the blood removal failure was caused by hypovolemia since it was almost certain that the blood removing tube was placed in the vein.Therefore, blood circulation volume was rapidly increased.The maximum ecmo flow was 0.3/min.At 1645, echography confirmed fluid accumulation in the left thoracic cavity, so the left thoracic cavity was cut open for drainage and a large volume of blood spurted.The bleeding mechanism was uncertain, but the physician thought that rupture of the thoracic cavity occurred due to bleeding from the thoracic aorta.Therefore, a left thoracotomy was additionally performed and the descending aorta was blocked/compressed manually.Though cpr was being performed during the additional operation, vf and asystole were observed.At 1700, it was difficult to identify the bleeding site and a large amount of bleeding from the left thoracic cavity continued though manual blockage of the descending aorta by compressing large area of the vessel was performed.Cpr was continued and the blood circulation volume was increased.The physician tried to maintain the ecmo flow at 1l/min.At 1720, massive bleeding could not be controlled despite continuous ecmo and cpr, resulting in failure of circulatory maintenance.Ecmo and cpr were abandoned as the physician judged that the life-saving measures would not succeed.The patient expired.No autopsy was conducted since the patient¿s family did not agree with it.Since autopsy imaging (ai) could not be performed due to the hospital¿s regulation a root cause could not be identified by the facility.
Additional Manufacturer Narrative
Investigation/evaluation: the zenith flex with spiral-z technology aaa endovascular graft iliac leg was not returned for an evaluation.Without the complaint device, a physical investigation was not able to be completed.A pre-implantation computerized tomography (ct) scan and an implantation dyna ct was provided for review.A documentation review of complaint history, the device history records, drawings, the instructions for use, manufacturing instructions, and quality control data was also conducted.Image review showed the thoracic aorta was severely tortuous and severely calcified.The descending thoracic aorta angled 90 degrees back to the left after it traveled to the right of the spine just proximal to the diaphragmatic crus.The completion dyna ct was performed before esbe implantation.The renal arteries and suprarenal stent were not included on the scan.The sealing stent was implanted approximately 7mm inferior to the inferior accessory left renal artery based on its position relative to the aneurysms neck.The inferior mesenteric artery (ima) had been embolized; however, endoleaks most consistent with type ii endoleaks were present around each iliac leg, the flow divider and the aneurysm neck where the left ovarian artery back-perfused.An endoleak along the left aspect of the second mainbody stent may have represented a type ia endoleak or a type ii endoleak from the ovarian artery.No endoleak was observed along the entire sealing stent.The apposition was complete except for a small blind ending extension on the sealing stent right superior margin.Although the cause of aortic perforation cannot be determined on the provided imaging, the severely tortuous thoracic aorta significantly increased the potential for thoracic aortic perforation/dissection with rupture from guidewire or delivery system manipulation.Acute aortic perforation from the supra renal stent is exceedingly rare to non-existent.Two published cases and one preceding mdr concerning perforation happened well after implantation and involved infection or pancreatitis.Conversely, thoracic aortic injury, although uncommon, can happen.To this point, the ifu specifically cautions that guide wire extension to the distal aortic arch must be maintained during suprarenal stent deployment.If the endoleak on the dyna ct was a type ia endoleak, it would have likely resolved given near complete sealing stent apposition to the seal zone.The tortuosity would have made precise sealing stent implantation more difficult as the aorta moves after release relieves straightening imposed by the delivery system.This may explain the 7mm of initially missed seal zone.Significant findings relative to the patient's anatomy were observed.The thoracic aorta was severely tortuous and calcified.Significant findings relative to the disease state were not observed.Significant findings relative to the use of the device were observed.The possible type ia endoleak would have likely resolved spontaneously as a defect in the seal zone was invisible on dyna ct and seal apposition was near complete around the full length of the sealing stent.Significant findings relative to the design or performance of the device were not observed.The cause of adverse events was not observed.The instructions for use (ifu) specifically cautions that guide wire extension to the distal aortic arch must be maintained during suprarenal stent deployment.Before deployment of the suprarenal stent, verify that the position of the access wire guide extends just distal to the aortic arch.Caution: maintain wire guide position during delivery system insertion.There is no information regarding the location of the balloon inflation.The ifu states: verify position of wire guide in the thoracic aorta.Do not inflate the balloon in vessel outside of the graft, as doing so may cause damage to the vessel.Use care in inflating the balloon within the graft in the presence of calcification, as excessive inflation may cause damage to the vessel.Each zenith device is shipped with instructions for use (ifu), listing the indications for use, contraindications, warnings and precautions, and the correct deployment procedure.As found in the ifu: inspect the device and packaging to verify that no damage has occurred as a result of shipping.If damage has occurred, do not use the product and return to cook.Key anatomical elements that may affect successful exclusion of the aneurysm include severe proximal neck angulation; short proximal aortic neck; an inverted funnel shape; and circumferential thrombus and/or calcification at the arterial implantation sites, specifically the proximal aortic neck and distal iliac artery interface.In the presence of anatomical limitations, a longer neck may be required to obtain adequate sealing and fixation.Irregular calcification and/or plaque may compromise the attachment and sealing at the fixation sites.Necks exhibiting these key anatomical elements may be more conducive to graft migration or endoleak.Inaccurate placement and/or incomplete sealing of the zenith flex aaa endovascular graft within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the renal or internal iliac arteries.Review of the device history record revealed that no non-conformances noted.The cause of the aortic perforation could not be determined on the provided imaging.In addition, acute aortic perforation from the suprarenal stent is exceedingly rare to non-existent.However, the tortuous thoracic aorta increased the likelihood of thoracic aortic perforation via the guide wire or manipulation of the delivery system.Although, thoracic aortic injury is uncommon, it can occur.The ifu specifically cautions that guide wire extension to the distal aortic arch must be maintained during suprarenal stent deployment.Based on the available information, the root cause of the thoracic aortic rupture could not be determined.Per the quality engineering risk assessment, no further action is warranted.The appropriate personnel have been notified of this event.Monitoring will continue to be performed for similar complaints.